Texas, 2003

Drought in Texas, October 1 to 31, 2003

October 1 to 31, 2003 · NWS LUB · 24 events in 24 counties and zones

24 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 8:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 30, 8:59 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
959 PM CDT TUE SEP 30 2003

.UPDATE...
COLD FRONT MOVING SOUTH AT 15 KNOTS WILL CLEAR SOUTHERN ZONES AROUND
1045 PM. FRONTAL CLOUD BAND DID DEVELOP OVER SOUTHERN ZONES AS
EXPECTED...BUT WAS UNABLE TO GENERATE PRECIPITATION. THIS BAND WILL
EXIT SOUTHERN ZONES JUST BEHIND THE FRONT. PREVIOUS FORECAST WAS
QUITE GOOD...BUT UPDATED TO REMOVE SLIGHT CHANCE MENTION OF
PRECIPITATION SOUTHERN ZONES THIS EVENING...INCREASED GUSTS SLIGHTLY
SOUTHERN ZONES...AND MINOR CLOUD COVER ADJUSTMENT. LOW CLOUD DECK IS
PROGRESSING INTO NORTHERN ZONES VERY MUCH AS EXPECTED AND WILL BE
INTO CENTRAL ZONES BY AROUND MIDNIGHT. ADDED PATCHY FOG AFTER
MIDNIGHT AND THROUGH MORNING HOURS WEDNESDAY AS DEWPOINTS WILL STAY
CLOSE TO TEMPERATURE ALONG WITH FAVORED NORTHEASTERLY UPSLOPE
COMPONENT...IN ADDITION TO FOG ALREADY STARTING TO FORM IN A FEW
AREAS OF THE NORTHERN PANHANDLE. SLIGHT CHANCE OF SHOWERS WEDNESDAY
MORNING MAY TURN INTO MORE OF DRIZZLE EVENT. WILL LEAVE FORECAST OF
THAT AS-IS. MCQUEEN

&&

.SHORT TERM...
TX TECH MESONET SHOWING WEAK COLD FRONT NEAR A TULIA TO AMHERST
TO MORTON LINE. FRONT HAS PRETTY MUCH HUNG UP STATIONARY...POSSIBLY
OOZING EWD SLIGHTLY. FURTHER TO THE NORTH A PRIMARY SURGE OF NORTH
WINDS AND COOL AIR IS SURGING SWD THROUGH THE PANHANDLE BEING
SUPPORTED BY VIGOROUS SHORTWAVE TROUGH MOVING THROUGH THE CENTRAL
PLAINS. TIMING ALONG LINES DISCUSSED EARLY THIS AFTN WILL SUFFICE
WITH POSSIBLY A TWEAK OR TWO TO THE GRIDS BEFORE FINAL ISSUANCE.
STILL THINK THAT TSRA DEVELOPMENT IS QUITE SMALL. WILL MAINTAIN
CURRENT WORDING AND GRIDS PENDING MAJOR SHIFT IN THINKING LATER THIS
AFTERNOON. STRATUS BEHIND FRONT WILL SERVE TO KEEP TEMPS UP A BIT
TONIGHT. TRENDED TO WARMER END OF GUIDANCE.

AM EXPECTING STRATUS TO HANG IN FOR MOST OF THE DAY WEDNESDAY MOST
SIMILAR TO GFS DEPICTION WITH EROSION FROM W TO NE AS MOIST UPSLOPE
FLOW WILL TAKE A WHILE TO BE COUNTERACTED BY INEFFICIENT MIXING.
THUS TRENDED TWD COOLER MAV GUIDANCE. OTHER MINOR CONCERN IS WEAK
SHORTWAVE TROUGH PROGGED BY MODELS TO MOVE ACRS THE FA DURING THE
MORNING HOURS. CAN PICK OUT EXPECTED FEATURE OVER NV ATTM ROUNDING
CREST OF UPPER RIDGE. HOWEVER AM NOT IMPRESSED WITH AMOUNT OF
AVAILABLE MOISTURE EXPECTED ABOVE COOL AIR AND ISENTROPIC LIFT IS
PROGGED TO BE CONFINED TO A VERY NARROW DEPTH. HOWEVER GIVEN MOVE
INTO TRANSITION SEASON AND THE FACT THAT SLIGHT CHC IS ALREADY
MENTIONED IN FCST...WILL GO AHEAD AND LEAVE IN ONE MORE FCST CYCLE.

FCSTID = 07

&&

.LONG TERM...
UPPER LEVEL RIDGE TO REMAIN OVER WESTERN CONUS WITH A TROF ACROSS
THE EASTERN TWO-THIRDS. BLOCKING HIGH OVER NORTHERN BRITISH COLOMBIA
EXPECTED TO SLIDE SLOWLY EASTWARD INTO CENTRAL ALBERTA BY THE END OF
THE WEEK. THROUGH NEXT TUESDAY THE HIGH CONTINUES TO SLOWLY MOVE TO
THE EAST AND WEAKEN. EXPECT WARMER TEMPERATURES AS A SHORTWAVE RIDGE
MOVES ACROSS THE DESERT SOUTHWEST ON THURSDAY AND THROUGH WEST TEXAS
FRIDAY. BOTH ETA AND GFS SHOW A COUPLE OF SHORTWAVES UNDERCUTTING
THE UPPER LEVEL HIGH AND MOVING INTO THE CENTRAL PLAINS THURSDAY
NIGHT...WILL THUS WITH WARM AIR ADVECTION AND NORTHWEST FLOW ALOFT
ACROSS THE AREA WILL INSERT SLIGHT CHANCE POPS...MAINLY OVER
NORTHERN ZONES THURSDAY NIGHT. MEDIUM RANGE MODELS...EXCEPT FOR
ETA...SHOW A COLD FRONT MOVING THROUGH THE FORECAST AREA ON SATURDAY.
ETA IS MUCH FASTER BRINGING FRONT THROUGH ON FRIDAY. WILL ATTM GO
WITH CONSENSUS OF MODELS...HOWEVER PREVIOUS FRONTS HAVE BEEN MOVING
THROUGH THE REGION FASTER THEN WHAT MODELS HAVE ADVERTISED...THUS
THIS WILL HAVE TO BE WATCHED NEXT COUPLE OF RUNS. WITH FRONT MOVING
THROUGH THE AREA EXPECT A STRONG TEMPERATURE GRADIENT ACROSS THE
SOUTH PLAINS SATURDAY WITH MID 70S NORTH TO MID 80S SOUTH. WILL ALSO
CONTINUE SLIGHT CHANCE POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
EXPECT TEMPERATURES TO BEGIN WARMING UP AGAIN MONDAY AND TUESDAY AS
LEE SIDE TROF DEVELOPS OVER EASTERN NEW MEXICO.

FCSTID = 08

&&

.PRELIMINARY POINT TEMP/POPS...

FRIONA      50 71 47 75 / 10 20 10 10
TULIA       51 68 47 75 / 10 20 10 10
PLAINVIEW   52 69 48 76 / 10 20 10 10
LEVELLAND   53 72 50 78 / 10 20 10 10
LUBBOCK     53 70 51 78 / 10 20 10 10
BROWNFIELD  55 73 52 79 / 20 20 10 10
CHILDRESS   52 66 51 76 / 10 20 10 10
SPUR        54 70 53 78 / 20 20 10 10
ASPERMONT   56 71 55 79 / 20 20 10 10

&&

.LBB...NONE.
Hazardous weather outlook, Sep 30, 5:00 AM CST, 19 hours before
TXZ021>044-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT TUE SEP 30 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Parmer forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

The long-term drought remained in place across the South Plains, extreme southern Texas Panhandle, and Rolling Plains through October. Some beneficial rainfall did occur early in the month but on average the region experienced less than half of the normal amount of precipitation. Water supplies from area lakes remained extremely low with conservation capacities of Lake Meredith, Mackenzie Lake, and White River Lake remaining near record low levels. Very dry soil moisture conditions also persisted.More details, including rough estimates of crop damage, will be included in later months after the extent of the drought is better determined.

Drought, Bailey

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Bailey forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Briscoe forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Castro forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Childress forecast zone
Reported by
NEWSPAPER
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Cochran forecast zone
Reported by
NEWSPAPER
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Cottle forecast zone
Reported by
NEWSPAPER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Crosby forecast zone
Reported by
NEWSPAPER
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Dickens forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Floyd forecast zone
Reported by
NEWSPAPER
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Garza forecast zone
Reported by
NEWSPAPER
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Hale forecast zone
Reported by
NEWSPAPER
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Hockley forecast zone
Reported by
NEWSPAPER
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
King forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Lamb forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Lubbock forecast zone
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Lynn forecast zone
Reported by
NEWSPAPER
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Motley forecast zone
Reported by
NEWSPAPER
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Stonewall forecast zone
Reported by
NEWSPAPER
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Swisher forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Terry forecast zone
Reported by
NEWSPAPER
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Yoakum forecast zone
Reported by
NEWSPAPER
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371070, 5371071, 5371072, 5371073, 5371074, 5371075, 5371076, 5371077, 5371078, 5371079, 5371080, 5371081, 5371082, 5371083, 5371084, 5371085, 5371086, 5371087, 5371088, 5371089, 5371090, 5371091, 5371092, 5371093.